Richness and the Classification of Quasilinear Hyperbolic Systems

  • Denis Serre
Part of the The IMA Volumes in Mathematics and Its Applications book series (IMA, volume 29)


Rich quasilinear hyperbolic systems are those which possess the largest possible set of entropies. Such systems have a property of global existence of weak solutions, whatever large is the bounded initial data. Although the full gas dynamics is not rich, many physically meaningful systems are. One gives below new examples and properties of the fully linearly degenerate case.


Weak Solution Cauchy Problem Global Existence Smooth Solution Young Measure 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Un essai de classification des systèmes quasilinéaires hyperboliques conduit à considérer ceux dont 1’ ensemble d’ entropies est aussi grand que le permettent des considérations immédiates. Ces systèmes, dits riches, ont des solutions faibles globales pour des données initiales bornées. Bien que la dynamique des gaz n’ entre pas dans cette catégorie, de nombreux systemes ayant un sens physique sont riches. On donne ci — dessous de nouveaux exemples et on étudie dans cette famille la dégénérescence linéaire des champs caractéristiques.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    B. Temple, Systems of conservation laws with invariant submanifolds, Trans, of AMS, 280 (1983), pp. 781–795.MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    S.K. Godunov, Lois de conservation et intégrales d’ énergie des equations hyperboliques, Saint-Etienne (1986). Carasso, Raviart, Serre eds. Springer Lecture Notes in Maths # 1270. Heidelberg (1987).Google Scholar
  3. [3]
    D. Serre, Systèmes hyperboliques riches de lois de conservation, Collège de France Seminar, XI or XII. J-L. Lions, H. Brézis eds. (to appear).Google Scholar
  4. [4]
    L. Tartar, Compensated compactness and applications to PDE; in Nonlinear analysis, Heriot-Watt symposium IV (1979), R.J. Knops ed. Pitman Research notes in Maths, London (1980).Google Scholar
  5. [5]
    R. Di Perna, Convergence of approximate solutions to conservation laws, Arch. Rat. Mech. Anal. 82 (1983), pp. 27–70.CrossRefGoogle Scholar
  6. [6]
    M. Rascle, Thèse d’ Etat, Saint-Etienne (1983).Google Scholar
  7. [7]
    M. Rascle, D. Serre, Compacité par compensation et systèmes hyperboliques de lois de conservation Applications, C.R.A.S., A 299 (1984), pp. 673–676.MathSciNetMATHGoogle Scholar
  8. [8]
    D. Serre, La compacité par compensation pour les systèmes hyperboliques non linéaires de deux équations à une dimension d’espace, J. de Maths. Pures et Appl. 65 (1986), pp. 423–468MATHGoogle Scholar
  9. [8]a
    D. Serre, Propagation des oscillations dans les systèmes hyperboliques non linéaires. Saint. Etienne (1986). Carasso, Raviart, Serre Eds. Springer Lecture Notes in Maths # 1270. Heidelberg (1987).Google Scholar
  10. [9]
    M. Bonnefille, Propagation des oscillations dans deux classes de systèmes hyperboliques (2 × 2 et 3 × 3), Comm. Partial Diff. Equ., 13 (1988), pp. 905–925.MathSciNetMATHCrossRefGoogle Scholar
  11. [10]
    S.P. Tsarev, On Poisson brackets and one-dimensional hamiltonian systems of hydrodynamic type, Soviet Math. Dokl, 31 (1985), pp. 488–491.MATHGoogle Scholar
  12. [11]
    Y. Kodama, Exact solutions of hydrodynamics type equations having infínitely many conserved densities, IMA Preprint # 478.Google Scholar
  13. [12]
    J. Gibbons, Y. Kodama, A method for solving the dispersionless KP hierarchy and its exact solutions II, IMA Preprint # 477.Google Scholar
  14. [13]
    M. Arik, F. Neyzi, Y. Nutku, P.J. Olver, J.M. Verosky, Multi Hamiltonian structure of the Born-Infeld equation, IMA Preprint # 497.Google Scholar
  15. [14]
    B.D. Coleman, E.H. Dill, Z. Angew. Math. Phys., 22 (1971), pp. 691–702.MATHCrossRefGoogle Scholar
  16. [15]
    D. Serre, Les ondes planes en électromagnétisme non linéaire, Physica D, 31 (1988), pp. 227–251.MathSciNetMATHCrossRefGoogle Scholar
  17. [16]
    B. Keyfitz, H. Kranzer, A system of non strictly hyperbolic conservation laws arising in elasticity theory, Arch. Rat. Mech. Anal., 72 (1980), pp. 219–241.MathSciNetMATHCrossRefGoogle Scholar
  18. [17]
    C. Carasso, M. Rascle, D. Serre, Etude d’ un modèle hyperbolique en dynamique des cables, Math. Mod. and Num. Anal. 19 (1986), pp. 573–599.MathSciNetGoogle Scholar
  19. [18]
    R.L. Pego, D. Serre, Instabilities in Glimm’s scheme for two systems of mixed type, SIAM J. of Numer. Anal., 25 (1988), pp. 965–988.MathSciNetMATHCrossRefGoogle Scholar
  20. [19]
    H. Gilquin, Glimm’s scheme and conservation laws of mixed type, SIAM J. Sec. Stat. Comput., 10 (1989), pp. 133–153.MathSciNetMATHCrossRefGoogle Scholar
  21. [20]
    H. Gilquin, D. Serre, Well-posedness of the Riemann problem; consistency of the Godunov’s scheme, To appear in AMS Series. Proceeding of Brunswick (1988).Google Scholar
  22. [21]
    P.D. Lax, C.D. Levermore, The small dispersion limit for the Korteweg-de Vries equation, I, II, III, Comm. Pure and Applied Maths, 36 (1983), pp. 253–290MathSciNetMATHCrossRefGoogle Scholar
  23. [21]a
    P.D. Lax, C.D. Levermore, The small dispersion limit for the Korteweg-de Vries equation, I, II, III, Comm. Pure and Applied Maths, 36 (1983), 571–593MathSciNetMATHCrossRefGoogle Scholar
  24. [21]b
    P.D. Lax, C.D. Levermore, The small dispersion limit for the Korteweg-de Vries equation, I, II, III, Comm. Pure and Applied Maths, 36 (1983), 809–830.MathSciNetMATHCrossRefGoogle Scholar
  25. [22]
    H. Flashka, G. Forest, D.W. McLaughlin, Comm. Pure and Applied Math. 33 (1979), pp 379-.Google Scholar
  26. [23]
    C.D. Levermore, The hyperbolic nature of the zero dispersion KdV limit. Comm. Partial Diff. Equ., 13 (1988), pp. 495–514. MathSciNetMATHCrossRefGoogle Scholar
  27. [24]
    D.J. Benney, Studies in Appl. Maths., 52 (1973), pp. 45-.MATHGoogle Scholar
  28. [25]
    D. Serre, Solutions à variations bornées pour certains systèmes hyperboliques de lois de conservation, J. Diff. Equ., 68 (1987) pp. 137–168.MATHCrossRefGoogle Scholar
  29. [26]
    R.J. Leveque, B. Temple, Stability of Godunov’s scheme for a class of 2 × 2 systems of conservation laws, Trans, of AMS, 288 (1985), pp. 115–123.MathSciNetMATHGoogle Scholar
  30. [27]
    S.N. Kruzkhov, Generalized solutions for the Cauchy problem in the large for nonlinear equation of first order, Soviet Math. Dokl., 10 (1969), pp. 785–788.Google Scholar
  31. [28]
    K. Chueh, C. Conley, J. Smoller, Positively invariant regions for systems of nonlinear diffusion equations, Indiana U. Math. J., 26 (1977), pp. 373–392.MathSciNetMATHCrossRefGoogle Scholar
  32. [29]
    P.D. Lax, Development of singularities of solutions of nonlinear hyperbolic partial differential equations, J. Math. Physics, 5 (1964), pp. 611–613.MathSciNetMATHCrossRefGoogle Scholar
  33. [30]
    T. Kato, The Cauchy problem for quasi-linear symmetric hyperbolic systems, Arch. Rat. Mech. Anal., 58 (1975), pp. 181–205.MATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag New York, Inc. 1991

Authors and Affiliations

  • Denis Serre
    • 1
  1. 1.Ecole Normale Supérieure de LyonLyon Cedex 07France

Personalised recommendations